|Problems Sleeping after medications and diagnosis
Apr 18, 2004
I want to get information about sleeping problems. Since my diagnosis in 10/2002 (I also have AIDS and on my third regimen that I adhere to tightly. I want to live as long as possible.) I have been having very vivid horrible nightmares that I wake up from screaming or crying. Not helping my partner deals with the situation but he is so loving.
I have trouble getting to sleep and if there is any strange noise while I sleep I wake up and cant get back to sleep. I have had sleep studies and nothing-wrong there. My HIV doctor says I need to stop the sleeping pills and get a white noise machine. The anti-depressants the doc prescribed me made me worse (hives and reactions to other meds) so they are not helpful. (I take almost 45 pills daily so who know all the cross reactions; plus I am on my third regimen in over 1.5 years and my T-cell count are still dropping)
No mental health counselor has helped me get better sleep and the different anti-depressants do not function. What can I do?
| Response from Dr. Horwath
It's difficult to answer your question without more details. For example, you noted that you take 45 pills/day, but didn't mention which ones, including which antiretroviral medications that you are taking. Some medications, including antiretrovirals, can cause insomnia and nightmares. This is true of Sustiva, which is commonly associated with side effects such as insomnia, depression, nightmares, confusion, hallucinations, and mood lability. If your symptoms are an adverse reaction to a medication, then the best approach is probably to discuss with your doctor whether there is an alternative medication for you.
If needed, there are several medications that can be helpful for insomnia in people with HIV infection. Among the commonly used medications for sleep are trazodone, doxepin, Ambien, and Restoril. If you had an allergic reaction to one of these, then chances are that you could tolerate another.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.